Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2002 Apr;36(4):644-7.

Neonatal cholestatic hepatitis from carbamazepine exposure during pregnancy and breast feeding.

Author information

  • 1Department of Intensive Care and Neonatology, University Children's Hospital, Zurich, Switzerland. Bernhard.Frey@kispi.unizh.ch

Abstract

OBJECTIVE:

To report a case of transient cholestatic hepatitis occurring in an infant between the third and seventh weeks of life, most likely due to carbamazepine exposure during pregnancy and breast feeding.

CASE SUMMARY:

A boy, born to an epileptic mother who had been treated with carbamazepine monotherapy throughout pregnancy and breast feeding, experienced asphyxia at birth with transient hepatic dysfunction in the first week of life. After full recovery from asphyxia, he experienced a second period of liver dysfunction, presenting as cholestatic hepatitis that lasted approximately 5 weeks. Infectious and metabolic etiologies as well as extrahepatic biliary atresia were excluded.

DISCUSSION:

Carbamazepine is known to induce hepatic damage in children and adults. As the drug crosses the placenta and is excreted into breast milk, infants of mothers taking carbamazepine might also develop liver dysfunction. In addition to the present case, there are 2 well-documented case reports of cholestasis in association with transplacental and transmammary carbamazepine exposure.

CONCLUSIONS:

Carbamazepine-induced hepatitis may occur in association with prenatal exposure and breast feeding. This may expose infants to unnecessary diagnostic procedures, and should therefore be mentioned in the company's product information.

PMID:
11918515
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk